Hydroxychloroquine guidelines screen for toxicity risk

July 1, 2012
Liz Meszaros

The recent issuance of revised recommendations for hydroxychloroquine retinopathy screening from the American Academy of Ophthalmology will have substantial effects on practicing ophthalmologists.

Baltimore-The recent issuance of revised recommendations for hydroxychloroquine (HCQ) (Plaquenil, Sanofi) retinopathy screening from the American Academy of Ophthalmology (AAO) will have substantial effects on practicing ophthalmologists, said James P. Dunn, MD.

"Many ophthalmologists have to deal with treating for antimalarial toxicity, specifically for HCQ- or chloroquine (CQ)-induced toxicity, although the former is more commonly used in the United States," said Dr. Dunn, who also is director of the residency program at the Wilmer Eye Institute.

In addition, both agents also have acute effects on photoreceptors, and bind to melanin in retinal pigment epithelium (RPE).

Some sequelae of therapy are not significant, Dr. Dunn noted.

"For example, all patients who are [taking] the standard dose of HCQ at 400 mg/d, will have corneal verticillata," he said. "But this is benign."

The problematic toxicities, however, are those that affect the retina.

"These can manifest early visually, with paracentral scotomata, and patients may complain of difficulty reading," he said.

Patients may also have an early bull's-eye maculopathy, with a ring of RPE depigmentation that spares the fovea. This can progress both clinically and functionally if the drug is not discontinued.

The incidence of maculopathy in patients taking HCG and CQ is not entirely clear, Dr. Dunn said. Various studies have examined this, and according to a large study published in 2010, 6.8/1,000 users will develop maculopathy.1

Toxicity depends both on the duration and the cumulative dose of the drug. The incidence is very low during the first 5 years of use, but increases over time, with a sharp rise in incidence after 5 to 7 years. The risk is even higher after 15 to 20 years of exposure. Factors that increase the likelihood of toxicity include taking more than 400 mg/d, increasing age, and pre-existing retinal disease.

In addition, "older patients are more at risk for toxicity, and because of the metabolism of the drug, those with renal or hepatic dysfunction are at greater risk," Dr. Dunn noted.

Related Content:

News | Optometry